Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Topeka, KS

August 20, 2007Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2007, 5:55 PM CDT for Cloud County, Republic County, Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2007, 5:55 PM CDT (22:55 UTC)
Expired
Aug 20, 2007, 7:00 PM CDT
In force
65 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:22 PM CDTHAIL 13 Ssw Jamestown, KS
Aug 20, 6:34 PM CDTTSTM WND GST 606 N Glasco, KS
Aug 20, 6:36 PM CDTTSTM WND GST 656 N Glasco, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 202257
SVRTOP
KSC029-157-210000-
/O.NEW.KTOP.SV.W.0072.070820T2255Z-070821T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE     
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS LINE WAS        
  LOCATED 8 MILES WEST OF JAMESTOWN...OR ABOUT 19 MILES WEST OF      
  CONCORDIA...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...
  SCANDIA...
  NORWAY...
  BELLEVILLE...
  CONCORDIA...
  MUNDEN...
  NARKA...
  CUBA...
  CLYDE...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3977 9794 3942 9793 3942 9736 4000 9736
      4000 9758 3984 9769

$$
2 follow-up statements
000 
WWUS53 KTOP 202336
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT MON AUG 20 2007

KSC029-157-210000-
/O.CON.KTOP.SV.W.0072.000000T0000Z-070821T0000Z/
REPUBLIC-CLOUD-
633 PM CDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT 
FOR NORTHERN AND CENTRAL CLOUD AND SOUTHERN AND EASTERN REPUBLIC 
COUNTIES...

AT 628 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING 65 MPH WINDS 6 MILES NORTH OF GLASCO.  THIS 
STORM WAS LOCATED 5 MILES WEST OF CONCORDIA...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...JAMESTOWN...AURORA...AND CLYDE.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3968 9793 3942 9793 3942 9736 4000 9736
      3993 9737 3978 9758

$$
000 
WWUS53 KTOP 202359
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT MON AUG 20 2007

KSC029-157-210008-
/O.EXP.KTOP.SV.W.0072.000000T0000Z-070821T0000Z/
REPUBLIC-CLOUD-
658 PM CDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AND CENTRAL CLOUD 
AND SOUTHERN AND EASTERN REPUBLIC COUNTIES WILL EXPIRE AT 700 PM 
CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS UP TO 
50 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3968 9793 3942 9793 3942 9736 4000 9736
      3993 9737 3978 9758

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:39 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 3:39 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT MON AUG 20 2007

.DISCUSSION...
THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER
AIR MAPS SHOWED AN UPPER LEVEL TROUGH MOVING EASTWARD INTO THE
NORTHERN AND CENTRAL PLAINS. A BROAD UPPER RIDGE WAS LOCATED ACROSS
THE SOUTHERN CONUS. A SECOND UPPER LEVEL TROUGH WAS LOCATED ACROSS
THE PACIFIC NORTHWEST.

THE 19Z SURFACE MAP SHOWED A WEAK COLD FRONT EXTENDING FROM EASTERN
CO...NORTHEAST ACROSS NORTHWEST KS...INTO WEST CENTRAL NE THEN
NORTHEAST INTO A SURFACE LOW OVER SOUTHEAST SD. A SURFACE TROUGH
EXTENDED FROM NORTH CENTRAL NE...SOUTH-SOUTHWEST INTO NORTH CENTRAL
KS. DEWPOINTS ACROSS MUCH OF EASTERN KS WERE IN THE MID 70S AND
COMBINED WITH TEMPERATURES IN THE UPPER 90S ACROSS THE WESTERN
COUNTIES AND MID 70 DEWPOINTS ACROSS THE EASTERN COUNTIES WAS
CAUSING HEAT INDICES TO REACH 108 TO 112 DEGREES ACROSS MOST OF THE
CWA WITH THE EXCEPTION OF THE FAR NORTHEAST COUNTIES. THEREFORE A
HEAT ADVISORY WAS ISSUED FOR MOST OF THE CWA THROUGH 700 PM.

TONIGHT...SURFACE BASED STORMS THAT DEVELOP ALONG THE SURFACE TROUGH
OR WEAK COLD FRONT LATE THIS AFTERNOON AND EARLY EVENING ACROSS EAST
CENTRAL NE AND CENTRAL KS WILL PROBABLY MOVE EAST INTO THE NORTHWEST
COUNTIES OF THE CWA LATER THIS EVENING. ONE OF THE BIG QUESTIONS IS
THE AMOUNT OF COVERAGE FROM THESE STORMS. THE NAM MODEL SHOWS AN MCS
DEVELOPING ACROSS EASTERN NE...WHICH WOULD THEN PROPAGATE
SOUTH-SOUTHWEST ACROSS MOST OF THE EASTERN COUNTIES OF THE CWA FROM
LATE THIS EVENING THROUGH THE EARLY MORNING HOURS OF TUESDAY.
MEANWHILE...THE RUC AND GFS HAVE SCATTERED TO NUMEROUS THUNDERSTORMS
DEVELOPING ALONG THE FRONT AND MOVING THEM EAST AND SOUTHEAST INTO
THE NORTHWEST COUNTIES OF THE CWA LATE THIS EVENING BEFORE WEAKENING
THEM AS THEY MOVE INTO THE CENTRAL COUNTIES DURING THE EARLY MORNING
HOURS OF TUESDAY. GIVEN LOWER TO MID 70 DEWPOINTS ALONG WITH SURFACE
TEMPERATES IN THE MID 90S TO AROUND 100 DEGREES HAVE CAUSED MLCAPES
TO INCREASE 3-4,000 J/KG ACROSS EASTERN KS AND SOUTHEAST NE THIS
AFTERNOON. THE VERTICAL WINDSHEAR PROFILES SHOW SOME TURNING FROM
THE SURFACE TO 850MB...AND 30KTS OF WESTERLY FLOW ABOVE 600 MB. THUS
SOME STORMS THAT DEVELOP ACROSS NORTH CENTRAL KS AND EASTERN NE THIS
AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING OUTFLOW WINDS
BEING THE PRIMARY HAZARD. THE 0 DEGREE ISOTHERM HEIGHTS ARE ABOVE
16,000 FEET THUS THE HAIL MAY ONLY GET TO QUARTER SIZE IN
THUNDERSTORMS WITH MID-LEVEL ROTATION. HEAVY RAINFALL MAY ALSO BE
POSSIBLE GIVEN PWS OF 1.75 TO 2.0 INCHES. ATTM I KEPT THE HIGHEST
POPS 40 PERCENT ACROSS THE NORTHERN COUNTIES. THIS MAY NEED TO BE
UPDATED IF THE NAM SOLUTION IS CORRECT ABOUT DEVELOPING AN MCS
ACROSS EASTERN NE. ATTM IM LEANING MORE TO THE GFS MODEL. LOWS
TONIGHT WILL BE IN THE MID 70S ACROSS THE CWA.

TUESDAY...THE UPPER RIDGE WILL CONTINUE ACROSS THE SOUTHERN CONUS. A
BROAD UPPER LEVEL TROUGH WILL SET UP ACROSS THE NORTHERN HIGH
PLAINS. MINOR 5H TROUGHS MAY RIDE ACROSS THE CENTRAL PLAINS ON THE
NORTHERN PERIPHERY OF THE 5H RIDGE ACROSS THE SOUTHERN CONUS. DEEP
850MB MOISTURE WILL CONTINUE IN PLACE AND COMBINED WITH AFTERNOON
HEATING WILL CAUSE MLCAPES TO ONCE AGAIN REACH THE 3 TO 4,000 J/KG
LEVEL. THE CAP MAY BE STRONG ENOUGH TO SUPPRESS DEEP MOIST
CONVECTION UNTIL LATE TUESDAY AFTERNOON. THERE MAY BE AN OUTFLOW
BOUNDARY ALONG THE NE BORDER FROM THUNDERSTORMS OVERNIGHT THAT MAY
HELP ENHANCE SURFACE CONVERGENCE ACROSS THE NORTHERN COUNTIES OF THE
CWA. OTHERWISE...STORMS MAY DEVELOP FARTHER WEST ALONG THE SURFACE
TROUGH/COLD FRONT ACROSS WESTERN AND CENTRAL KS. SOME OF THESE
THUNDERSTORMS MAY REACH THE NORTHWEST COUNTIES BY EARLY EVENING.
HIGHS WILL BE IN THE UPPER 90S ACROSS THE WESTERN COUNTIES WITH MID
90S ACROSS THE EASTERN COUNTIES OF THE CWA. HEAT INDICES MAY REACH
ABOVE 105 DEGREES ACROSS THE CWA DURING THE AFTERNOON HOURS. I WILL
LET THE NEXT SHIFT DETERMINE IF A HEAT ADVISORY WILL BE NEEDED.
SINCE CONVECTION THIS MORNING COULD LEAVE CLOUD COVER ACROSS THE
NORTHERN AND EASTERN COUNTIES ON TUESDAY.

TUESDAY NIGHT THROUGH FRIDAY...NEARLY STATIONARY SURFACE BOUNDARY
REMAINS THE FOCUS FOR CONVECTIVE INITIATION THROUGH THIS TIME
PERIOD. THE BOUNDARY EXTENDS FROM NORTHWEST KANSAS THROUGH SOUTHEAST
NEBRASKA AND INTO IOWA. HOWEVER...THE LOCATION OF THE BOUNDARY WILL
CERTAINLY BE IMPACTED BY CONVECTION DURING THIS PERIOD. HAVE KEPT
HIGHEST POPS IN THE NORTHERN PORTION OF THE CWA THROUGH THE END OF
THE WORK WEEK. HIGH TEMPERATURES THROUGH THE PERIOD WILL BE MAINLY
IN THE 90S...BUT A BIT COOLER FRIDAY AS MORE CLOUD COVER IS
ANTICIPATED.

UPPER LEVEL TROUGH MOVES OUT OF THE ROCKIES LATE FRIDAY AND PUSHES
THE FRONT SOUTH THROUGH THE CWA FRIDAY NIGHT. HAVE INCREASED POPS
OVER THE SOUTHERN PORTION OF THE CWA FRIDAY NIGHT. TIMING WITH THE
FROPA HAS BEEN FAIRLY CONSISTENT OVER THE PAST FEW MODEL RUNS.
SURFACE HIGH PRESSURE BUILDS OVER NORTHEAST KS BEHIND THE FRONT ON
SATURDAY WITH SURFACE DEWPOINTS EXPECTED TO BE IN THE LOW TO MID 60S
ALONG WITH HIGHS IN THE 80S SHOULD MAKE FOR A PLEASANT DAY SATURDAY.

PROGRESSIVE FLOW PATTERN ALLOWS SOUTHERLY RETURN FLOW TO DEVELOP
SUNDAY WITH TEMPERATURES GRADUALLY WARMING THROUGH MONDAY. NEXT
FRONTAL BOUDARY SETS UP IN WESTERN KANSAS AND CENTRAL NEBRASKA WITH
CONVECTION EXPECTED TO REMAIN MAINLY TO OUR NORTH AND WEST. KEPT
SLIGHT CHANCE POPS IN FOR MONDAY WITH MOIST LOW LEVEL AIRMASS IN
PLACE AND FEW WEAK WAVES IN THE FLOW.

&&

.AVIATION...

MAY SEE ISOLATED TO SCATTERED THUNDERSTORMS MOVE INTO THE TAF SITES
LATER THIS EVENING. ATTM I PLACED IN VCTS BUT IF AN MCS WERE TO
DEVELOP AND MOVE SOUTHEAST ACROSS THE CWA WE COULD SEE A PERIOD OF
TIME WHERE THUNDERSTORMS MAY MOVE ACROSS THE TAF SITES LATE THIS
EVENING AND DURING THE EARLY MORNING HOURS OF TUESDAY. OTHERWISE...
EXPECT MOSTLY CLEAR SKIES. SOUTH AND SOUTHEASTERLY WINDS OF 5 TO 10
KTS ARE EXPECTED THROUGH THE NIGHT. THE SOUTHERLY WINDS WILL
INCREASE TO 10 TO 20 KTS DURING THE AFTERNOON HOURS. MAY SEE SOME
MID-LEVEL CLOUDS THIS MORNING AND THEN A FEW BOUNDARY LAYER CU
DEVELOPING IN THE AFTERNOON HOURS WITH BASES OF 4,000 FEET.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVSY IN EFFECT UNTIL 7 PM
THIS EVENING FOR ALL FAR NORTHEAST CWA.

&&
Hazardous weather outlook, Aug 20, 3:52 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT MON AUG 20 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-211100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
352 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL
AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON OVER NORTH
CENTRAL KANSAS...SPREADING INTO NORTHEAST KANSAS THIS EVENING AND
OVERNIGHT. THESE STORMS MAY BE SEVERE THIS EVENING...WITH DAMAGING WINDS
AND QUARTER SIZE HAIL THE PRIMARY HAZARD.

HEAT INDICES LATE THIS AFTERNOON AND EARLY EVENING WILL RANGE
FROM 106 TO 112 DEGREES ACROSS NORTH CENTRAL AND PORTIONS OF EAST
CENTRAL KANSAS...GENERALLY WEST OF US HIGHWAYS 177 AND 77. HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES ACROSS NORTHEAST KANSAS
AND MUCH EAST CENTRAL KANSAS. HEAT STROKE...HEAT CRAMPS AND HEAT
EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND PHYSICAL
ACTIVITY OUTDOORS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY AFTERNOON THROUGH
SATURDAY ACROSS MUCH OF THE AREA. SOME THUNDERSTORMS NORTH OF
INTERSTATE 70 MAY BE SEVERE LATE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF
INTERSTATE 70.

In the hours before

Local storm report, Aug 20, 5:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     7 NW REPUBLIC           40.00N 97.91W
08/20/2007                   REPUBLIC           KS   TRAINED SPOTTER

            BLEW THE TOP OFF A 4 INCH DIAMETER TREE.

&&

PHILLIPS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:35 PM CDTHeat AdvisoryTOPAnderson, Clay, Cloud, Coffey, Dickinson, Douglas and 13 more5 hr
Aug 20, 5:19 PM CDTSevere Thunderstorm WarningTOPRepublic41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.